Tennessee, 2014

Tornado and Hail in Tennessee, April 27 to 29, 2014

April 27 to 29, 2014 · NWS MRX · 37 events in 15 counties and zones

A cold front tracked across east Tennessee on the 27th through 29th. The front produced numerous thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$381,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across east Tennessee on the 27th through 29th. The front produced numerous thunderstorms during the afternoon and evening hours. Many trees and powerlines were downed by the wind. Hail as large as golfball was also seen, Several building were damaged. In addition, an EF1 tornado tracked into southern Bradley where homes were shifted off their foundation 2 mile west-southwest of Gap Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 27, 8:45 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 27, 8:45 PM EST, 2 hours 20 minutes before
DDHHMM
WRKAFD

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT SUN APR 27 2014

.DISCUSSION...A WARM FRONT WILL SLOWLY LIFT NORTH ACROSS THE
SOUTHERN APPALACHIAN REGION TONIGHT.  WEAK INSTABILITY OVER THE AREA
WILLONTINUE TO DECREASE WITH THE LOSS OF SUN AND EVENING CONVECTION
HAS WEAKEN TO A BAND OF SCATTERED SHOWERS MOVING THROUGH THE AREA.
WITH THE WARM ADVECTION AND CLOUDS COVER...TEMPERATURES WILL REMAIN
MILD. ALL HANDLED WELL IN THE CURRENT FORECAST PACKAGE...WILL UPDATE
TO REMOVE EVENING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  80  64  78 /  40  60 100  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  61  80  62  74 /  40  50 100  80
OAK RIDGE, TN                       61  79  63  75 /  40  50 100  70
TRI CITIES AIRPORT, TN              54  78  59  72 /  30  50  80  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
     CHEROKEE-CLAY.

TN...FLOOD WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
     ANDERSON-BLEDSOE-BLOUNT SMOKY MOUNTAINS-BRADLEY-COCKE SMOKY
     MOUNTAINS-EAST POLK-HAMILTON-JEFFERSON-KNOX-LOUDON-MARION-
     MCMINN-MEIGS-MORGAN-NW BLOUNT-NORTH SEVIER-NORTHWEST COCKE-
     NORTHWEST MONROE-RHEA-ROANE-SEQUATCHIE-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST MONROE-WEST POLK.

VA...NONE.
&&

MJB
Hazardous weather outlook, Apr 27, 3:50 AM EST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT SUN APR 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
450 AM EDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

HIGH PRESSURE GIVES WAY TO INCREASING MOISTURE AHEAD OF A
DEVELOPING LOW PRESSURE SYSTEM IN THE CENTRAL PLAINS.

HOWEVER...NO SIGNIFICANT RAINFALL AMOUNTS OR SEVERE STORMS ARE
EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...RISK OF SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING
MONDAY NIGHT INTO WEDNESDAY...

A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION MONDAY
THROUGH WEDNESDAY...BRINGING THE POSSIBILITY OF SEVERE THUNDERSTORMS
LATE MONDAY OR MONDAY NIGHT AND TUESDAY. HEAVY RAINFALL IS POSSIBLE
MONDAY NIGHT INTO TUESDAY WITH FLASH FLOODING OF RIVERS AND
STREAMS...STREETS...AND LOW LYING AND POOR DRAINAGE AREAS. THE
FRONTAL SYSTEM WILL MOVE THROUGH THE REGION SOMETIME LATE TUESDAY
OR EARLY WEDNESDAY ENDING THE THREAT OF SEVERE STORMS AND HEAVY
RAINFALL BY WEDNESDAY MORNING.

THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL
DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT INTO TUESDAY AND
WEDNESDAY FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.

TG/TD

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 3 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
April 27, 11:05 PM EST to 11:10 PM EST
Where
Monroe County, Madisonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.520, -84.370

A trained spotter reported thunderstorms produced golfball size hail in Madison.

Thunderstorm Wind, Loudon

When
April 28, 11:18 AM EST to 11:30 AM EST
Where
Loudon County, Loudon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.730, -84.350

A trained spotter reported a tree downed by thunderstorm wind just south of Loudon.

Thunderstorm Wind, Scott

When
April 28, 12:30 PM EST to 12:45 PM EST
Where
Scott County, Oneida
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.500, -84.520

Law enforcement personnel reported a few trees downed by thunderstorm wind in Oneida.

Thunderstorm Wind, Scott

When
April 28, 12:30 PM EST to 12:45 PM EST
Where
Scott County, 4 mi NW of Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.541, -84.571

A trained spotter reported a large tree downed by thunderstorm wind 4 miles northwest of Oneida.

Thunderstorm Wind, Scott

When
April 28, 1:00 PM EST to 1:30 PM EST
Where
Scott County, Oneida
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
36.500, -84.520

Park service personnel reported a few trees downed by thunderstorm wind in the Oneida area.

Thunderstorm Wind, Scott

When
April 28, 1:05 PM EST to 1:25 PM EST
Where
Scott County, Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.420, -84.480

Law enforcement personnel reported a few trees downed by thunderstorm wind in Huntsville.

Thunderstorm Wind, Campbell

When
April 28, 1:18 PM EST to 1:45 PM EST
Where
Campbell County, Jellico
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
36.580, -84.150

Law enforcement personnel reported numerous trees downed by thunderstorm wind along with a roof blown off home in Jellico.

Thunderstorm Wind, Morgan

When
April 28, 1:35 PM EST to 1:55 PM EST
Where
Morgan County, 1 mi N of Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
36.114, -84.600

Law enforcement personnel reported numerous trees downed by thunderstorm wind and barn blown down 1 mile north of Wartburg.

Thunderstorm Wind, Morgan

When
April 28, 1:35 PM EST to 1:55 PM EST
Where
Morgan County, 3 mi N of Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
36.143, -84.600

Law enforcement personnel reported numerous trees downed by thunderstorm wind 3 miles north of Wartburg.

Thunderstorm Wind, Morgan

When
April 28, 1:45 PM EST to 2:10 PM EST
Where
Morgan County, 2 mi S of Wartburg
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.071, -84.600

Emergency manager personnel reported numerous trees and powerlines downed by thunderstorm wind 2 miles south of Wartburg. In addition, one barn was mostly destroyed and several homes had roofs destroyed.

Thunderstorm Wind, Claiborne

When
April 28, 2:15 PM EST to 2:50 PM EST
Where
Claiborne County, Harrogate
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.580, -83.650

Trained spotter reported a roof blown off a barn by thunderstorm wind on LMU property in Harrogate. In addition, a road sign blown into a vehicle near the intersection of Routes 63 and 25.

Thunderstorm Wind, Hancock

When
April 28, 3:00 PM EST to 3:30 PM EST
Where
Hancock County, Sneedville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.530, -83.220

Law enforcement personnel reported several trees downed by thunderstorm wind in Sneedville.

Thunderstorm Wind, Unicoi

When
April 28, 3:17 PM EST to 3:45 PM EST
Where
Unicoi County, Erwin
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.150, -82.420

Law enforcement personnel reported several trees downed by thunderstorm wind in Erwin.

Thunderstorm Wind, Sullivan

When
April 28, 3:35 PM EST to 3:55 PM EST
Where
Sullivan County, Kingsport
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.550, -82.550

Law enforcement personnel reported several trees downed by thunderstorm wind in Kingsport.

Thunderstorm Wind, Sullivan

When
April 28, 3:44 PM EST to 4:00 PM EST
Where
Sullivan County, 7 mi SW of Bristol
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.508, -82.269

Law enforcement personnel reported several trees downed by thunderstorm wind near the Bristol Motor Speedwell 7 miles southwest of Bristol.

Thunderstorm Wind, Sequatchie

When
April 28, 7:45 PM CST to 7:55 PM CST
Where
Sequatchie County, 3 mi S of Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.337, -85.380

Law enforcement personnel reported one large tree downed by thunderstorm wind 3 miles south of Dunlap across East Valley Road.

Thunderstorm Wind, Sequatchie

When
April 28, 7:48 PM CST to 7:55 PM CST
Where
Sequatchie County, 8 mi NNW of Dunlap
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.487, -85.434

Law enforcement personnel reported 2 trees downed by thunderstorm wind 8 miles north northwest of Dunlap. One tree was downed on McCarver Loop Road and another downed on Stoker Road.

Thunderstorm Wind, Hamilton

When
April 28, 9:00 PM EST to 9:30 PM EST
Where
Hamilton County, Chattanooga
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.050, -85.280

Law enforcement personnel reported numerous trees downed by thunderstorm wind across the southern half of the county.

Thunderstorm Wind, Bledsoe

When
April 28, 8:10 PM CST to 8:30 PM CST
Where
Bledsoe County, Pikeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.600, -85.200

Emergency manager personnel reported a few large trees downed by thunderstorm wind west on Pikeville in the Griffith Community.

Thunderstorm Wind, Hamilton

When
April 28, 9:10 PM EST to 9:20 PM EST
Where
Hamilton County, Soddy Daisy
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.280, -85.170

Law enforcement personnel reported a tree was downed on a house by thunderstorm wind 1 mile south of Soddy Daisy on Daisy Dallas Road.

Thunderstorm Wind, Bledsoe

When
April 28, 8:20 PM CST to 8:40 PM CST
Where
Bledsoe County, 5 mi W of Pikeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.600, -85.289

Emergency manager personnel reported a couple trees downed by thunderstorm wind 5 miles west of Pikeville in the Griffiths Community.

Thunderstorm Wind, Bledsoe

When
April 28, 8:30 PM CST to 8:40 PM CST
Where
Bledsoe County, 5 mi SE of Pikeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.549, -85.137

Emergence manager personnel reported a couple of trees downed by thunderstorm wind 5 miles southeast of Pikeville in the New Harmony Community.

Thunderstorm Wind, McMinn

When
April 28, 10:00 PM EST to 10:15 PM EST
Where
McMinn County, Athens
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.450, -84.600

Law enforcement personnel reported a few trees downed by thunderstorm wind in Athens.

Thunderstorm Wind, Scott

When
April 28, 10:00 PM EST to 10:10 PM EST
Where
Scott County, Oneida
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
36.500, -84.520

Law enforcement personnel reported one tree downed by thunderstorm wind south of Oneida.

Tornado, Bradley

When
April 28, 10:05 PM EST to 10:15 PM EST
Where
Bradley County, 2.01 mi WSW of Gap Spgs to 1.61 mi WSW of Gap Spgs
Rating
EF1
Path length
0.56 mi
Path width
100 yd
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
34.988, -84.832

An NWS Survey team determined an EF1 tornado touched down near Gap Springs with wind around 105 mph. It touched down 7 miles east-northeast of Cohutta Georgia and tracked into southern Bradley County, then lifted 7.5 east-northeast of Cohutta. The 100 yard wide track traveled along Hughes Lake Road SE where a home was shifted off its foundation. The path length was only 0.56 miles. No injuries or fatalities were reported.

Thunderstorm Wind, Morgan

When
April 28, 10:10 PM EST to 10:20 PM EST
Where
Morgan County, 1 mi W of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
35.980, -84.588

Law enforcement personnel reported one downed tree by thunderstorm wind 1 mile west of Oakdale.

Funnel Cloud, McMinn

When
April 28, 10:15 PM EST to 10:20 PM EST
Where
McMinn County, Niota
Reported by
Trained Spotter
Coordinates
35.520, -84.570

Trained spotter sighted a funnel cloud from a thunderstorm near Niota on exit 52 on I-75.

Thunderstorm Wind, Bradley

When
April 28, 10:43 PM EST to 10:55 PM EST
Where
Bradley County, Cleveland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.170, -84.880

Law enforcement personnel reported one tree downed on a house by thunderstorm wind in Cleveland.

Thunderstorm Wind, Bradley

When
April 28, 10:45 PM EST to 11:05 PM EST
Where
Bradley County, Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.170, -84.880

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, McMinn

When
April 28, 10:50 PM EST to 11:10 PM EST
Where
McMinn County, Englewood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.430, -84.480

The public reported several trees downed by thunderstorm wind in Englewood.

Hail, Monroe

When
April 28, 10:54 PM EST to 11:00 PM EST
Where
Monroe County, 4 mi SW of Madisonville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.479, -84.420

Emergency manager personnel reported thunderstorms produced golfball size hail 4 miles southwest of Madisonville.

Hail, Knox

When
April 28, 11:06 PM EST to 11:20 PM EST
Where
Knox County, 1 mi ESE of Farragut
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.874, -84.153

A trained spotter reported thunderstorms produced quarter-size hail 1 mile east-southeast of Farragut.

Thunderstorm Wind, Monroe

When
April 28, 11:15 PM EST to 11:35 PM EST
Where
Monroe County, Madisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.520, -84.370

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Loudon

When
April 28, 11:18 PM EST to 11:25 PM EST
Where
Loudon County, Loudon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.730, -84.350

A trained spotter reported one tree downed by thunderstorm wind just south of Loudon.

Funnel Cloud, Loudon

When
April 29, 12:22 AM EST to 12:30 AM EST
Where
Loudon County, 6 mi ESE of Lenoir City
Reported by
Trained Spotter
Coordinates
35.747, -84.171

A trained spotter sighted a funnel cloud from a thunderstorm 6 miles east-southeast of Lenoir City.

Thunderstorm Wind, Loudon

When
April 29, 12:30 AM EST to 12:50 AM EST
Where
Loudon County, Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.730, -84.350

Law enforcement personnel reported several trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Knox

When
April 29, 12:30 AM EST to 12:55 AM EST
Where
Knox County, Knoxville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.970, -83.930

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506490, 506718, 506491, 506492, 506493, 506494, 506495, 506496, 506497, 506596, 506597, 506598, 506599, 506600, 506601, 506602, 506603, 506607, 506604, 506608, 506605, 506606, 506609, 506610, 506611, 506696, 506697, 506698, 506699, 506700, 506701, 506702, 506703, 506704, 506705, 506706, 506707.